Indian Journal of Dermatology
ORIGINAL ARTICLE
Year
: 2018  |  Volume : 63  |  Issue : 5  |  Page : 375--379

Topical steroid damaged/dependent face (TSDF): A study from a tertiary care hospital in Eastern India


Dayamay Pal, Projna Biswas, Sudip Das, Abhishek De, Nidhi Sharma, Asad Ansari 
 Department of Dermatology, Calcutta National Medical College, Kolkata, West Bengal, India

Correspondence Address:
Dr. Projna Biswas
S D Park, Kusumba, Narendrapur, Kolkata - 700 103, West Bengal
India

Background: Awareness against abuse of topical corticosteroids (TC), especially over the face, has been going on for last 5 years in India. In spite of that we are getting lots of cases in our hospitals. Aims: The aims of this study were to ascertain the demographics, magnitude and clinical features of TC misuse on the face among the dermatology outpatient department (OPD) attendees and to analyze its causes. Methods: This study was conducted in a tertiary care medical center of eastern India. Patients with relevant facial dermatoses were asked about their current use of topical formulations and confirmed to be TSDF were included in the study. Results: A total of 748 patients with facial dermatoses were screened, of which 271 (36.22%) were using TC. Of them mostly young adults between 20 and 29 years (37.10%) were using TC. Average duration between starting of use of medication and the onset of symptoms was 5 months. Ninety-eight (36.16%) patients were using topical corticosteroid for the treatment of acne and 74 (27.30%) were using as depigmenting cream. About 108 (39.85%) patients bought medicine over the counter being recommended by pharmacist/shop owner. Rosacea like features with photosensitivity was the most common adverse effect found in 79 (29.15%) patients whereas comedonal acne/acne exacerbation were found in 68 (25.09%) patients. Most of them (227, 83.76%) were unaware about the side effects of steroids. Conclusions: TC misuse in patients with facial dermatoses is still quite common even after efforts to grow the awareness among population.


How to cite this article:
Pal D, Biswas P, Das S, De A, Sharma N, Ansari A. Topical steroid damaged/dependent face (TSDF): A study from a tertiary care hospital in Eastern India.Indian J Dermatol 2018;63:375-379


How to cite this URL:
Pal D, Biswas P, Das S, De A, Sharma N, Ansari A. Topical steroid damaged/dependent face (TSDF): A study from a tertiary care hospital in Eastern India. Indian J Dermatol [serial online] 2018 [cited 2022 Jul 7 ];63:375-379
Available from: https://www.e-ijd.org/article.asp?issn=0019-5154;year=2018;volume=63;issue=5;spage=375;epage=379;aulast=Pal;type=0